Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 148, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 28, 2008, 6:42 PM EDT for 9 counties in Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2008, 6:42 PM EDT (22:42 UTC)
- Expired
- Jun 28, 2008, 7:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Breathitt County, KY, Clay County, KY, Estill County, KY, Jackson County, KY, Laurel County, KY, Lee County, KY, Owsley County, KY, Powell County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 1:31 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:23 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 28, 4:23 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 423 PM EDT SAT JUN 28 2008 .SHORT TERM.../TONIGHT THROUGH TUESDAY/...UPDATED GFS AND SREF SEEMED TO HAVE THE BEST HANDLE ON SYNOPTIC PATTERN AND WEATHER FOR THE NEXT COUPLE OF DAYS...SO A BLEND OF THOSE TWO MODELS WAS USED FOR TODAYS FORECAST. VERY UNSTABLE AIR MASS CURRENTLY IN PLACE ACROSS FORECAST AREA WITH SCATTERED THUNDERSTORMS FIRING DURING PEAK DAYTIME HEATING AND ALONG AXIS OF A 39-40KT LOW LEVEL JET. EXPECT BEST POTENTIAL FOR MORE WIDESPREAD AND INTENSE CONVECTION AROUND 0Z THIS EVENING...AS AN MCV AND UPPER LEVEL JET STREAK MOVE ACROSS THE OHIO VALLEY. INSPITE OF RATHER ANEMIC WIND PROFILES IN THE MODEL SOUNDINGS AND AREA VWP...ENOUGH INSTABILITY EXISTS FOR POSSIBILITY OF DAMAGING WIND GUSTS WITH THE STRONGER THUNDERSTORMS THIS EVENING. MODEL SOUNDINGS ALSO SUPPORTIVE OF LOCALLY HEAVY RAINFALL WITH PRECIPITABLE WATER VALUES OF AROUND ONE AND THREE QUARTERS OF AN INCH AND TALL SKINNY CAPE PROFILES THROUGH TOMORROW MORNING. MADE MENTION OF SEVERE POTENTIAL AND HEAVY RAINFALL IN BOTH THE HWO AND ZONE FORECAST PRODUCT. PREFERRED A BLEND BETWEEN THE WARMER MOS MEMBERS FOR HIGH TEMPERATURES ON SUNDAY...AS MODEL SOUNDINGS AND CURRENTS OBSERVATIONS TRENDS SUPPORT WARMER TEMPS THAN THE LATEST MAVMOS NUMBERS HAVE. STAYED COOLER THAN THE WARMEST MOS NUMBERS FOR HIGHS ON MONDAY...GOING CLOSEST TO THE WARMER FWCMOS FOR HIGHS ON MONDAY. AT THIS POINT STILL NOT QUITE BELIEVING AIR MASS WILL BE AS COOL AS THE MAV/MET HIGHS FOR MONDAY. ALSO TOOK INTO ACCOUNT LINGERING CLOUD COVER WHICH WOULD HELP MODERATE TEMPERATURES A BIT. USED A BLEND OF HPC AND GFS QPF FOR SUNDAY AND MONDAY...WITH A SLIGHTLY WESTWARD BIAS REGARDING THE AREAL COVERAGE OF THE BEST RAINFALL...AS IT APPEARS AN MCS WILL FORM DURING THE LATE EVENING HOURS TODAY AND SKIRT ACROSS THE WESTERN AND SOUTHERN PORTIONS OF THE FORECAST AREA. DEWPOINTS AND WINDS WERE IN MODIFIED SLIGHTLY BUT WERE OTHERWISE IN GOOD SHAPE. WENT DRY FOR MONDAY NIGHT AS BOTH THE GFS AND NAM12 MODELS KEEP TO THE EAST AND/OR NORTH OF THE FORECAST AREA. .LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/...UPDATED OPERATIONAL MODELS AND ENSEMBLES AGREE PRETTY WELL FOR THIS PERIOD THOUGH THEY BEGIN TO DIVERGE AT THE END OF NEXT WEEK. DRY NORTHWEST FLOW AT 500 MB ARRIVES MON NIGHT AND NO WRAPAROUND MOISTURE IS EXPECTED WITHOUT A CLOSE LOW BY THEN AND A SHORTWAVE RIDGE JUST UPSTREAM...SO NO PRECIP EXPECTED. MODELS SHOW GENERAL WEST-SOUTHWEST FLOW AT DEPTH BY INDEPENDENCE DAY AND A RETURN TO MORE TYPICAL SUMMER CHANCES FOR THUNDER. 850 MB TEMPERATURES ALSO RETURN TO AROUND +18C...ENOUGH TO FAVOR MAXES ABOVE MEX GUIDANCE AND ACCEPTED HPC NUMBERS. && .AVIATION.../18Z TO 18Z/ THUNDERSTORMS HAVE INITIATED ACROSS THE AREA BUT EXPECT THEY WILL BE STRONGER AND MORE NUMEROUS LATER IN THE AFTERNOON. SEVERAL BANDS OF DEVELOPING CUMULUS APPARENT ON SATELLITE WILL ORGANIZE STORMS MOVING ACROSS EASTERN KY. MESOSCALE CONVECTIVE VORTICITY CENTER CURRENTLY SOUTH OF EHR IS ONLY MOVING EAST AT 21 KNOTS AND WILL HELP FIRE STORMS TOWARDS THE EAST. BUT ANYTHING FROM THAT WOULD MORE LIKELY ARRIVE DURING THE EVENING. WILL MONITOR THAT FOR POSSIBLE UPDATES NEXT SEVERAL HOURS. AM MORE CONFIDENT OF THE AFTERNOON FOR TEMPO GROUPS IN THE TAFS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR LONG TERM...GV AVIATION...GV
Hazardous weather outlook, Jun 28, 1:57 PM EDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 157 PM EDT SAT JUN 28 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-292100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 157 PM EDT SAT JUN 28 2008 ...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE LIKELY TODAY AND TONIGHT. SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND PENNY SIZE HAIL. IN ADDITION...ANY THUNDERSTORMS THAT OCCUR TODAY AND TONIGHT COULD CONTAIN VERY HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM SUNDAY INTO TUESDAY. ANY STORMS THAT DEVELOP ON SUNDAY WILL BE CAPABLE OF PRODUCING SMALL HAIL. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. GREIF/AR
In the hours before
Special weather statement, Jun 28, 2:29 PM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 229 PM EDT SAT JUN 28 2008 KYZ104-106-107-109-281915- ELLIOTT-JOHNSON-MORGAN-MAGOFFIN- 229 PM EDT SAT JUN 28 2008 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHEASTERN ELLIOTT AND EASTERN MORGAN AND JOHNSON AND NORTHERN MAGOFFIN COUNTIES THROUGH 315 PM EDT SATURDAY AFTERNOON... AT 229 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM CULVER TO ELKFORK TO MALONE...MOVING EAST AT 29 MPH. THE STORMS WILL BE NEAR WILLIAMS AROUND 235 PM EDT...WONNIE AROUND 240 PM EDT...TELLA AROUND 245 PM EDT...REDBUSH AROUND 250 PM EDT... WIN AROUND 255 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR EASTERN KENTUCKY. SCHOETTMER
Special weather statement, Jun 28, 3:24 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 324 PM EDT SAT JUN 28 2008 KYZ118-282000- LETCHER- 324 PM EDT SAT JUN 28 2008 ...A STRONG THUNDERSTORM TO AFFECT CENTRAL LETCHER COUNTY THROUGH 400 PM EDT SATURDAY AFTERNOON... AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KINGS CREEK... MOVING EAST AT 40 MPH. THIS STORM WILL BE NEAR OVEN FORK AROUND 330 PM EDT...ERMINE AROUND 335 PM EDT...WRIGHT AROUND 340 PM EDT...PAYNE GAP AROUND 345 PM EDT...GASKILL AROUND 350 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR EASTERN KENTUCKY. SCHOETTMER
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:29 PM EDT | Areal Flood Advisory | JKL | Estill, Lee, Powell | 3 hr |
| Jun 28, 6:54 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan, Powell, Wolfe | 51 min |
| Jun 28, 7:04 PM EDT | Flash Flood Warning | JKL | Estill, Menifee, Powell | 2 hr |
| Jun 28, 7:13 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Menifee, Morgan, Powell, Wolfe | 32 min |
| Jun 28, 7:16 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Lee, Owsley, Perry, Wolfe | 29 min |
| Jun 28, 7:16 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan, Rowan | 29 min |
| Jun 28, 7:19 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Knott, Leslie, Owsley, Perry | 26 min |
| Jun 28, 7:47 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 24 min |
| Jun 28, 7:51 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Perry | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.